Thursday, 18 September 2014

Hair loss Update


I can't remember if I've mentioned much about the hair loss I've had so far. I've had it (on and off) for around 2 years now. I originally thought it was a bad reaction to some hair dye I'd tried for the first time, so I didn't dye my hair again for another year, but still found I had hair loss whether I dyed my hair, styled it etc or not. A month or so ago, I finally went to the GP to see if there was anything she could prescribe for it. The latest bald patch is twice the size of ones I've had before. Luckily it's on a part of my head that's easily hidden (I've never been more glad for having naturally thick hair), but it makes me worry that it's getting worse and I have this horrible feeling that I'll end up with patches far too big to hide properly. 

Anyway, I spoke to my GP and she sent me for some blood tests. My thyroid (T4, TSH etc) was tested and I had a full vitamin screening. My thyroid is fine (apart from the slightly high TSH), vitamin D is actually back to normal (yay for carrying on with the higher dose against the orders of my Rheumatologist!), but my B12 and Folate are slightly low. It also turns out that when I was originally tested for this (about 2 years ago) and then treated, I hadn't actually had any follow up tests to check that the treatments were working. She also had my antibodies tested and that came back normal. I get enough folates and B12 in my diet, so even my GP can't figure out why I'm low. So I'm on low doses of both, for about 3 months. She doesn't think these are causing the hair loss though. So the only answer is that lovely word that us spoonies are sick to death of hearing: Stress. 

One of the GPs at my surgery, also has a special interest in skin conditions, so my GP said to make an appointment with him. I did do, and I'm now using Dermovate. I need to check, but (I think?) he said that after a month, I need to stop using it for about a week, before restarting the treatment. Apparently it's quite a potent steroid treatment that can cause thinning of the skin. So far it's caused a few little spots, and a bit of itching, but I can deal with that. 

I've taken a picture of the bald patch before treatment, and I think I'll take one monthly to see how it progresses. I WON'T be posting the pictures here, because I'm too self conscious right now, and I so hope my phone doesn't decide to sync with flickr, twitter, instagram etc. 

I've also prepared myself for worst case scenario: total hair loss. I know it's a purely aesthetic thing, and I really shouldn't care, but I have very very low self esteem (not something you'd guess when I post so many selfies!) and I really want a reason to feel attractive & good about myself at the moment. It just feels like I'm losing everything, & this hair-loss is the thing that shouldn't be a big deal, but feels like it.

I have some scarves that I could use, and I've also bought a couple of wigs. One of them is this lovely long light brown, and the other is shoulder-length layered red. I need to sort them out so they fit the shape of my face and look as natural as possible (bar the very bright red!) but at least I have something I can wear, that I can hopefully feel ok in, if I'm in public. The one thing that I find stops the wigs from looking natural, is the fact that you obviously don't get a parting with them, so you can tell the hairs are woven/sewn in. I'd be very grateful if anyone could give me any tips for making wigs look more natural. Either comment or find me on twitter, tumblr etc. 

No comments:

Post a comment